Nebraska, 2008

Damaging Wind in Nebraska, June 21, 2008

June 21, 2008 · NWS GLD · 1 event in 1 county or zone

Severe thunderstorms developed over southwest Nebraska and northwest Kansas producing a brief tornado in Sheridan County, KS as well as isolated severe wind and hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed over southwest Nebraska and northwest Kansas producing a brief tornado in Sheridan County, KS as well as isolated severe wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 5:37 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 21, 5:37 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT JUN 21 2008

.DISCUSSION...
123 PM MDT SAT JUN 21 2008

NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS
MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST.

ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER
INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF
HEATING/LACK OF LARGE SCALE SUPPORT.

MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD
THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE
SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN
INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD
FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A
FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM
OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC
TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS
THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF
LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND
NEGLIGIBLE LLJ.

MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES
AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT
HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE
BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED
THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN
MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS
EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND
DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90.

WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO
CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING
INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE
SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA.
THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS
TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND
DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF
THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD
WITH SEASONABLY WARM TEMPERATURES.

MCGUIRE
&&

.AVIATION...
536 PM MDT SAT JUN 21 2008

FOR 00Z TAFS....MESOSCALE FEATURES WILL IMPACT BOTH TAF SITES THE
FIRST FEW HOURS TONIGHT. OUTFLOW BOUNDARY WILL ARRIVE AT KGLD AROUND
00Z WITH NORTH WINDS BRIEFLY GUSTING TO 40KTS. WINDS SHOULD SETTLE
DOWN AFTER AN HOUR OR SO OF GUSTS. MEANWHILE AT KMCK...ONE SEVERE
THUNDERSTORM WILL CONTINUE TO MOVE SOUTH AWAY FROM THE AREA...BUT
NEW DEVELOPMENT NOTED JUST UPSTREAM. CONVECTION DIURNALLY DRIVEN SO
EXPECTED TO DISSIPATE AFTER SUNSET. FINALLY...BACKDOOR COLD FRONT
WILL RESULT IN LIGHT EASTERLY UPSLOPE WINDS AT KMCK OVERNIGHT. HAVE
INSERTED A BRIEF VISIBILITY REDUCTION FOR THE POSSIBILITY OF UPSLOPE
FOG AROUND SUNRISE.

24
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 3:05 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 21 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE
POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG
AND EAST OF A WRAY TO GOVE LINE.

JRM

In the hours before

Special weather statement, Jun 21, 3:57 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SAT JUN 21 2008

NEZ081-212300-
RED WILLOW-
457 PM CDT SAT JUN 21 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 29 MILES NORTH OF INDIANOLA...AND MOVING SOUTH
AT 37 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN RED WILLOW COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 83 AND 105.

THEDE

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
June 21, 5:51 PM CST
Where
Red Willow County, 11 mi SSE of Mc Cook
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.053, -100.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100971.